Related Experiment Video
Updated: Feb 25, 2026

Percutaneous Hepatic Perfusion PHP with Melphalan as a Treatment for Unresectable Metastases Confined to the Liver
Published on: July 31, 2016
A case of severe carbamazepine overdose treated successfully with combined hemoperfusion and hemodialysis technique
Natalia Vallianou1, Myrto Giannopoulou2, Kyriakos Trigkidis1
1Department of Internal Medicine, Evangelismos General Hospital, Athens, Greece.
Abstract:
Carbamazepine intoxication manifests as altered mental status ranging from drowsiness to a coma and/or cardiac abnormalities such as sinus tachycardia, prolongation of the QRS interval, ventricular tachycardia, and hypotension. The patient may be agitated, but central nervous system (CNS) depression and presentation with coma is more common and could be lethal. Serious CNS toxicity often requires hemoperfusion and/or hemodialysis (HD). Herein, we present a case of a comatose patient, who was treated with a combination of hemoperfusion and HD in series. Our approach to treat the patient with a combination of hemoperfusion and HD was based on evidence from the literature supporting that the hemoperfusion and HD in series might provide the best clearance of carbamazepine.
Related Concept Videos
Extracorporeal Removal of Drugs: Peritoneal Dialysis and Hemodialysis
Extracorporeal Removal of Drugs: Hemoperfusion and Hemofiltration
Pharmaceutical Poisoning: Treatment Strategies
Extracorporeal Removal of Drugs: Continuous Renal Replacement Therapy
Hemodialysis II: Procedure and Complications
Continuous Renal Replacement Therapy

